Narcotic Overdose

The most common oral narcotic used as a sedative in pediatric dentistry is meperidine (Demerol) (Figure 16). It has analgesic, sedative and euphoric properties and potentiates the action of other sedatives. After oral administration its analgesic effects are detected after 15 minutes, reaching a peak effect in 2 hours. Therefore, it tends not to be administered as a standalone sedative agent, but to increase treatment time, depth of sedation and provide analgesic effects. The recommended dosage of oral meperidine is 1.0 mg/kg – 2.0 mg/kg.

Figure 16. Meperidine (Demerol) oral solution

The signs and symptoms of narcotic overdose are:

  • Decreased responsiveness
  • Respiratory depression
  • Respiratory arrest
  • Cardiac arrest

The treatment for narcotic overdose is:

  1. Discontinue dental treatment
  2. Call for assistance; someone to bring oxygen and emergency kit
  3. Position the patient to ensure an open and unobstructed airway
  4. Assess and support circulation, airway, and breathing
  5. Administer oxygen
  6. Monitor vital signs
  7. If there is severe respiratory depression, establish IV access and reverse with naloxone (Narcan) (Figure 17). If IV access is unavailable the naloxone may be administered intramuscularly (IM) or subcutaneously (Sub).  The dosage for naloxone is 0.1 mg/kg up to 2 mg and may be repeated every 2-3 minutes until the patient becomes responsive.
  8. Monitor recovery for at least 2 hours after the last dose of naloxone and call for emergency medical services and transportation for advanced care if indicated.2,3,4,5
Figure 17. Naloxone nasal spray